Texas, 2013

Cold in Texas, April 18 to 19, 2013

April 18 to 19, 2013 · NWS AMA · 20 events in 20 counties and zones

All of the Texas Panhandle dropped below freezing for several hours during the late night hours of the 18th and morning hours of the 19th. A cold front moved through the Panhandle early on the 15th, and the post frontal airmass allowed for temperatures to plummet after sunset.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

All of the Texas Panhandle dropped below freezing for several hours during the late night hours of the 18th and morning hours of the 19th. A cold front moved through the Panhandle early on the 15th, and the post frontal airmass allowed for temperatures to plummet after sunset. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight low temperatures ranged from 17 at the West Texas Mesonet site at Bootleg (Deaf Smith County) to 30 at the Canadian Airport (Hemphill County). Also a new record low temperature of 26 degrees was set at the Amarillo ASOS (Potter County) which broke the old record of 28 set in 1953. After sunrise on the 19th, temperatures quickly warmed above freezing by 8:45 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 5:22 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 5:22 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT THU APR 18 2013

.AVIATION...
VFR CONDITIONS EXPECTED TO PERSIST THROUGHOUT THIS TAF ISSUANCE. THE
MAIN AVIATION CONCERN WILL BE WIND DIRECTIONS AND SPEED. BREEZY
NORTHWESTERLY WINDS WILL DECREASE BELOW 10 KTS AFTER 3Z FOR ALL
TERMINALS THEN SHIFT TO A WESTERLY DIRECTION BY FRIDAY MORNING. BY
BY MID MORNING THROUGH THE END OF THIS TAF ISSUANCE WIND SPEEDS WILL
CLIMB INTO THE 12 TO 15 KT RANGE WITH GUSTS UP TO 25 KT.

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT THU APR 18 2013/

DISCUSSION...
THE MAIN WEATHER STORY CONTINUES TO BE LATE SEASON FREEZING TEMPERATURES.
THE FREEZE WATCH HAS BEEN UPGRADED TO A HARD FREEZE/FREEZE WARNING.

THE MID LATITUDE CYCLONE NOW CENTERED OVER EASTERN NEBRASKA WILL
CONTINUE TO LIFT NORTHEASTWARD THIS EVENING...WITH THE TRAILING
TROUGH AXIS PASSING EAST OF WEST TEXAS BY FRIDAY MORNING. COLD/DRY
RIDGING FROM A 1032 MB SURFACE HIGH WILL SPILL OVER THE SOUTHERN
ROCKIES AND ACROSS THE PLAINS TONIGHT...ALLOWING FOR LIGHTER WINDS
AND SUB-FREEZING TEMPERATURES.

A WARMING TREND WILL COMMENCE IN ERNEST WITH BENIGN WEATHER FRIDAY AS
NORTHWESTERLY FLOW ALOFT INITIALLY BEGINS TO TRANSITION TOWARD NEAR
ZONAL. AN OPEN/PROGRESSIVE SHORTWAVE TROUGH WILL PROPAGATE OVER THE
REGION SATURDAY...AS A DEEPENING LEE TROUGH/LOW WILL PROMOTE DOWNSLOPE
BREEZES AND WARMING TEMPERATURES UPWARD OF SEASONAL NORMS. SOME
MODELS DEPICT SUFFICIENT FORCING/ASCENT...STEEP LAPSE RATES...AND
MID LEVEL MOISTURE TO PRODUCE HIGH-BASED CONVECTIVE SHOWERS SPREADING
EAST OUT OF NEW MEXICO SATURDAY AFTERNOON. FORECAST SOUNDINGS SHOW
INVERTED-V PROFILES WITH LCL/S AROUND 12 KFT AND WEAK INSTABILITY...
SO PROSPECTS FOR PRECIPITATION APPEAR LOW...BUT CONCERN WOULD
INCREASE FOR ENHANCED WIND GUSTS IF THIS SCENARIO IS REALIZED. HAVE
KEPT POPS AROUND 10 PERCENT AT THIS POINT...BUT THIS WILL BE MONITORED.

BENIGN WEATHER IS AGAIN EXPECTED SUNDAY...BUT ATTENTION THEN TURNS
TOWARD A DEEPENING BROAD UPPER AIR TROUGH OVER THE NORTHERN
ROCKIES/PLAINS AND THE ASSOCIATED SOUTHWARD PUSH OF A 1035 MB SURFACE
RIDGE FROM SOUTHWEST CANADA. THE INITIAL FRONT WILL APPROACH THE
NORTHERN ZONES BY LATE SUNDAY NIGHT/EARLY MONDAY...AND WILL PUSH
SOUTH MONDAY AS THE PARENT POSITIVELY TILTED SHORTWAVE TROUGH EJECTS
OVER THE NORTHERN/CENTRAL PLAINS. SLIGHT CHANCE GRIDDED POPS APPEAR
WARRANTED AS EARLY AS 06Z MONDAY WITH CHANCE /30 PERCENT/ POPS
FOCUSED OVER THE NORTHEAST HALF OF THE AREA MONDAY NIGHT AS THE MAIN
FRONTAL SURGE OCCURS AND THE TROUGH AXIS/ASSOCIATED JET PASS NORTH OF
THE PANHANDLES. PROGS SUGGEST ENOUGH ELEVATED INSTABILITY TO WARRANT
A MENTION OF THUNDER...BUT SUPPORT A BRIEF MENTION OF WINTRY MIX OVER
THE EASTERN OKLAHOMA PANHANDLE/NORTHEASTERN TEXAS PANHANDLE IN STRONG
COLD AIR ADVECTION BEFORE FORCING WANES LATE MONDAY NIGHT/EARLY
TUESDAY MORNING. SUB-SEASONAL TEMPERATURES AGAIN APPEAR LIKELY IN
WAKE OF THIS SYSTEM BY TUESDAY.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY
AS THE 20 FOOT WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15 TO 20 MPH
DESPITE MINIMUM AFTERNOON RELATIVE HUMIDITIES BETWEEN 10 AND 20
PERCENT ACROSS MUCH OF THE PANHANDLES FRIDAY AFTERNOON. THE 20 FOOT
WIND SPEEDS WILL INCREASE TO AROUND 15 TO 25 MPH WITH HIGHER GUSTS
ON SATURDAY ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE.
ALSO...MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL DROP TO AROUND 10
TO 20 PERCENT ACROSS THIS AREA. THEREFORE ELEVATED TO POSSIBLY
CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR SATURDAY
AFTERNOON OVER MUCH OF THE SOUTHERN AND EASTERN TEXAS PANHANDLE.
EITHER LIGHT 20 FOOT WIND SPEEDS OF LESS THAN 15 TO 20 MPH OR
MINIMUM AFTERNOON RELATIVE HUMIDITIES GREATER THAN 15 TO 20 PERCENT
WILL INHIBIT ANY ELEVATED OR CRITICAL FIRE WEATHER CONCERNS SUNDAY
THROUGH THE MIDDLE AND END OF NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

     FREEZE WARNING UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     COLLINGSWORTH...DONLEY...WHEELER.

OK...HARD FREEZE WARNING UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

14/02
Hazardous weather outlook, Apr 18, 2:17 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU APR 18 2013

OKZ001>003-TXZ001>020-190900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER WIDESPREAD FREEZE IS EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT. A FREEZE WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED TO PERSIST INTO FRIDAY
MORNING. A FREEZE WATCH IS IN EFFECT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE ON SATURDAY.

THUNDERSTORMS ARE POSSIBLE OVER THE OKLAHOMA PANHANDLE AND THE
NORTHEASTERN TEXAS PANHANDLE LATE SUNDAY NIGHT THROUGH MONDAY.
PRECIPITATION MAY BRIEFLY TRANSITION TOWARD A WINTRY MIX OVER THE
EASTERN OKLAHOMA PANHANDLE AND THE FAR NORTHEASTERN TEXAS PANHANDLE
BEFORE ENDING EARLY TUESDAY MORNING. AT THIS TIME...IT APPEARS THAT
THE PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE TEXAS PANHANDLE ON
SATURDAY.

In the hours before

Local storm report, Apr 18, 5:14 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             BOISE CITY              36.73N 102.51W
04/18/2013  E1.0 INCH        CIMARRON           OK   LAW ENFORCEMENT

            A DUSTING OF SNOW FELL OVERNIGHT AND REPORTED THIS
            MORNING.

0800 AM     SNOW             10 W BOISE CITY         36.73N 102.69W
04/18/2013  E2.0 INCH        CIMARRON           OK   FIRE DEPT/RESCUE

0800 AM     SNOW             TEXLINE                 36.38N 103.02W
04/18/2013  M1.1 INCH        DALLAM             TX   FIRE DEPT/RESCUE

0800 AM     SNOW             BOISE CITY              36.73N 102.51W
04/18/2013  M1.0 INCH        CIMARRON           OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1300404 AMA1300405 AMA1300406 AMA1300407

EA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Armstrong

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Armstrong forecast zone
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Overnight low at Claude was 24.

Cold/Wind Chill, Carson

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Carson forecast zone
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The overnight low at Panhandle was 24.

Cold/Wind Chill, Collingsworth

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Collingsworth forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

The overnight low at Wellington was 29.

Cold/Wind Chill, Dallam

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The overnight low at the Dalhart Airport was 23.

Cold/Wind Chill, Deaf Smith

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Overnight Lows: West Texas Mesonet Bootleg 17, Bootleg RAWS 20, West Texas Mesonet Hereford 20, and Hereford Airport 19.

Cold/Wind Chill, Donley

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Donley forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Overnight low at the West Texas Mesonet site at Clarendon was 25.

Cold/Wind Chill, Gray

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Gray forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Overnight lows: West Texas Mesonet site at Mclean 24, and the AWOS at Pampa 22.

Cold/Wind Chill, Hansford

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The overnight low at Gruver was 21.

Cold/Wind Chill, Hartley

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Overnight lows: Bravo 19, and Dalhart Central 24.

Cold/Wind Chill, Hemphill

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Hemphill forecast zone
Reported by
AWOS
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Overnight Lows: Canadian Airport 30, and Canadian Mesonet 24.

Cold/Wind Chill, Hutchinson

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Hutchinson forecast zone
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Overnight Lows: Borger Airport 28, Cedar RAWS 27, and Sanford Dam 28.

Cold/Wind Chill, Lipscomb

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

The overnight low at Follett was 25, and at Lipscomb was 22.

Cold/Wind Chill, Moore

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The overnight low at the Dumas Airport was 23.

Cold/Wind Chill, Ochiltree

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Overnight lows: Perryton Airport 22, and Perryton 24.

Cold/Wind Chill, Oldham

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Oldham forecast zone
Reported by
COOP Observer
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The overnight low at Boys Ranch was 26.

Cold/Wind Chill, Potter

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Overnight Lows: Amarillo NWS 26.

Cold/Wind Chill, Randall

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Randall forecast zone
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Overnight lows: Canyon PD mesonet 25, Bushland 19, and Canyon 24.

Cold/Wind Chill, Roberts

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Overnight lows: Mesa Vista Ranch 23, and the Pampa Airport 20.

Cold/Wind Chill, Sherman

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The overnight low at Stratford was 20.

Cold/Wind Chill, Wheeler

When
April 18, 9:35 PM CST to April 19, 8:45 AM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The overnight low at Shamrock was 27.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443501, 443502, 443503, 443504, 443505, 443506, 443507, 443508, 443509, 443510, 443511, 443512, 443513, 443514, 443515, 443516, 443517, 443518, 443519, 443520.